Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 12, NWS Wichita, KS

April 3, 200717 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 3, 2007, 10:12 AM CDT for 17 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2007, 10:12 AM CDT (15:12 UTC)
Expired
Apr 3, 2007, 3:10 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 3.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 031512
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1012 AM CDT TUE APR 3 2007

...STRONG NORTH WINDS THROUGH THE EARLY AFTERNOON...


KSZ032-033-047>053-067>069-082-083-091>093-032100-
/O.NEW.KICT.WI.Y.0012.070403T1512Z-070403T2100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
1012 AM CDT TUE APR 3 2007

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

STRONG NORTH WINDS AROUND 30 MPH...WITH GUSTS TO AROUND 45 MPH
WILL AFFECT THE AREA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
1 follow-up statement
000 
WWUS73 KICT 032010
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT TUE APR 3 2007

...THE STRONG NORTH WINDS HAVE SUBSIDED...

KSZ032-033-047>053-067>069-082-083-091>093-032115-
/O.CAN.KICT.WI.Y.0012.000000T0000Z-070403T2100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
310 PM CDT TUE APR 3 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

THE NORTH WINDS HAVE SUBSIDED AT MID-AFTERNOON INTO THE 20 TO 30 MPH
RANGE...WITH GUSTS TO AROUND 35 MPH. THE WINDS WILL CONTINUE TO
DIMINISH DURING THE LATE AFTERNOON. THEREFORE THE WIND ADVISORY HAS
BEEN CANCELLED.

$$

KED

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 3, 3:17 AM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Apr 3, 3:17 AM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CDT TUE APR 3 2007

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES AND TEMPERATURES
OVER THE NEXT SEVERAL DAYS. NOT A WHOLE LOT HAS CHANGED IN OUR
THINKING FROM PREVIOUS TWO SHIFTS.

TODAY-WEDNESDAY:
STRONG SHORTWAVE TROF OVER THE NORTHERN PLAINS EARLY THIS MORNING
(PER WATER VAPOR IMAGERY) STILL PROGGED TO MOVE EASTWARD TO THE
UPPER GREAT LAKES BY WEDNESDAY AFTERNOON WHILE DEEPENING INTO A
STRONG POLAR VORTEX. THE ATTENDANT COLD FRONT WAS PUSHING INTO
CENTRAL KS EARLY THIS MORNING...ON SCHEDULE. THIS FRONT IS PROGGED
BY THE 00Z NAM-WRF/GFS TO BE MOVING OUT OF FAR SOUTHEAST KS NEAR 18Z
AS MODERATE INSTABILITY BEGINS TO DEVELOP JUST AHEAD OF THE FRONT.
STILL MODESTLY CONCERNED THAT MCS ACTIVITY TO OUR NORTHEAST EARLY
THIS MORNING...MAY TRY TO PROPAGATE SOUTHWARD THRU WESTERN MO AND
PERHAPS FAR SOUTHEAST KS THIS MORNING AROUND THE EDGE OF WARMER MID
LEVEL TEMPERATURES. WILL RETAIN A SLIGHT CHANCE POP TO ACCOUNT FOR
THIS. OTHERWISE FEEL MAIN SEVERE THREAT WILL BE JUST EAST OF FAR
SOUTHEAST KS IN AGREEMENT WITH DAY 1 SPC OUTLOOK UNLESS THE FRONT
WERE TO SLOW DOWN. STEEP SURFACE-850 LAPSE RATES BEHIND THE FRONT...WILL
HELP DRAW DOWN STRONGER 850 WINDS...CREATING BRISK NORTHWEST WINDS
AREAWIDE TODAY. OTHERWISE TEMPERATURES WILL BE BACK TO MORE NORMAL
READINGS FOR EARLY APRIL FOR MOST OF THE AREA TODAY. COLD AIR
ADVECTION WILL CONTINUE TONIGHT INTO WEDNESDAY WITH LARGE SURFACE
ANTICYCLONE NOSING SOUTHWARD FROM SOUTH CENTRAL CANADA ACROSS THE
PLAINS. THIS WILL YIELD COOLER THAN NORMAL TEMPERATURES.

THURSDAY-SATURDAY:
POLAR VORTEX WILL REMAIN ANCHORED OVER THE NORTHEAST CONUS...WITH
UPPER RIDGING FROM THE WESTERN STATES UP THROUGH WESTERN CANADA.
THIS WILL LEAVE A NW-SE ORIENTED MID-LEVEL BAROCLINIC ZONE DRAPED
ACROSS THE CENTRAL PLAINS THROUGHOUT MUCH OF THE PERIOD. NORTHERLY
WINDS WILL ALLOW A CONSTANT SUPPLY OF COLDER THAN NORMAL AIR TO
FILTER INTO KS DURING THE PERIOD. CONFIDENCE IS HIGH IN THIS REGARD.

THE GFS AND ECMWF CONTINUE TO SHOW HINTS OF A WEAK SHORTWAVE SLIDING
SOUTHEASTWARD ACROSS THE CENTRAL PLAINS THURSDAY INTO THURSDAY
EVENING WITH SIGNS OF DECENT ISENTROPIC LIFT/MOISTENING OCCURRING
WITHIN THE MID-LEVEL BAROCLINIC ZONE. THIS WILL SUPPORT A CHANCE OF
LIGHT RAIN AREAWIDE THURSDAY...POSSIBLY ENDING AS A RAIN/SNOW MIX
THURSDAY EVENING IN THE SOUTHEAST. BEST CHANCE FOR CLEARING IN OUR
AREA MAY BE SAT NIGHT ACCORDING TO A GFS/ECMWF COMPROMISE. THIS
COULD BE OUR COLDEST NIGHT WITH LOWS BELOW FREEZING FOR MUCH OF
AREA. PRIOR TO THIS...FROST/FREEZE POTENTIAL WILL DEPEND ON OUR AREA
GETTING SOME CLEARING AND NORTHERLY WINDS DECREASING BELOW 6 MPH
WHICH IS UNCERTAIN RIGHT NOW.

SUNDAY-MONDAY:
GFS/ECMWF BOTH INDICATE THE PESKY POLAR VORTEX WILL LIFT OUT OF THE
NORTHEAST DURING THIS PERIOD WITH MORE OF A ZONAL FLOW DEVELOPING
ACROSS THE CONUS. THIS SHOULD ALLOW LEE TROFFING TO DEVELOP AND A
RETURN TO MORE NORMAL TEMPERATURES EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  36  54  36 /  10   0  10  10
HUTCHINSON      63  35  53  36 /  10   0  10  10
NEWTON          65  35  53  35 /  10   0  10  10
ELDORADO        67  36  54  35 /  10   0  10  10
WINFIELD-KWLD   69  36  56  36 /  10   0  10  10
RUSSELL         59  33  52  34 /  10   0  10  10
GREAT BEND      59  34  52  34 /  10   0  10  10
SALINA          62  34  51  34 /  10   0  10  10
MCPHERSON       63  35  52  35 /  10   0  10  10
COFFEYVILLE     73  36  55  33 /  20   0  10  10
CHANUTE         71  35  54  32 /  20   0  10  10
IOLA            70  35  53  32 /  20   0  10  10
PARSONS-KPPF    71  35  54  33 /  20   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 3, 5:20 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CDT TUE APR 3 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 AM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEASTERN
KANSAS THIS MORNING. IF STORMS DEVELOP...THEY MAY BE STRONG WITH
HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 50 MPH.

THE RANGELAND FIRE DANGER INDEX WILL BE HIGH AREAWIDE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW...OR A RAIN AND SNOW MIX...ACROSS
SOUTHEASTERN KANSAS THURSDAY EVENING. ACCUMULATING SNOWFALL IS NOT
ANTICIPATED.

FROM WEDNESDAY NIGHT INTO SUNDAY...LOW TEMPERATURES ARE FORECAST
TO RANGE FROM 30 TO THE MIDDLE 30S. AS A RESULT...AREAS OF FROST
WILL BE A POSSIBILITY DURING THE OVERNIGHT AND EARLY MORNING
HOURS. SENSITIVE PLANTS COULD BE AT RISK FROM A POSSIBLE KILLING
FROST. PLEASE STAY TUNED FOR LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.